South Dakota, 2019

Hail and Damaging Wind in South Dakota, August 7, 2019

August 7, 2019 · NWS FSD · 3 events in 1 county or zone

A lingering mid-level boundary resided across south central South Dakota as a weak wave moved across Nebraska during the evening. Isolated thunderstorms developed as cross frontal flow briefly developed, making use of elevated instability from 1000-1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A lingering mid-level boundary resided across south central South Dakota as a weak wave moved across Nebraska during the evening. Isolated thunderstorms developed as cross frontal flow briefly developed, making use of elevated instability from 1000-1500 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 7, 5:30 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 5:30 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
630 PM CDT Wed Aug 7 2019

.SHORT TERM...(This Evening through Thursday)
Issued at 246 PM CDT Wed Aug 7 2019

As cooler, drier and more stable air in the low levels settles south
the mid levels will be a little slower to respond. This is important
as a weak wave moves through NE tonight and could cause a few
thunderstorms to develop. The roughly 800 mb to 700 mb layer will
see winds increase a bit and turn to a southwest direction, which
may interact with a mid level boundary and some marginally unstable
air with mid level lapse rates right around 7 degrees C. Some of
this activity could creep up towards Interstate 90 to about where
the 750 mb to 700 mb boundary is located. Overall confidence is
pretty low with this set up. An isolated severe storm not impossible
but not very likely. As this drier air filters south it should
produce some mild Thursday morning lows with light winds. The only
factor working against a nice radiational cool down will be cloud
cover from potential convection. Will aim for mid 50s near Brookings
to 60 to 65 along and south of I-90.

High pressure will be in control of the weather Thursday and it
should lead towards a very pleasant day. Highs will be in the upper
70s to lower 80s with reduced humidity and winds less than 10 mph.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 246 PM CDT Wed Aug 7 2019

Thursday night into Friday will see the continuation of the
influence of this dry and stable air. Southerly return flow will
develop to the west and set up an axis of instability in western
SD. Any showers and thunderstorms that develop should remain west
of the Missouri River through Friday afternoon as any motion east
will result in weakening. Friday will be another pleasant day with
highs generally 80 to 85 and humidity levels seasonally humid.

Friday night into Saturday continues to be the next best chance for
rain and thunderstorms. Initially in the evening we will still be
fighting through some dry and stable air but as a decent upper level
wave moves into eastern North Dakota the low and mid level flow turn
to the southwest and advective in warm and moist air. This should
allow for a good chance for showers and thunderstorms with the
better chances late at night into Saturday morning. Saturday during
the day is a low confidence severe weather potential as the models
are all over the place on where the surface boundary will end up.
Right now a basic blend would suggest the southeast half of the cwa
in the warm sector ahead of the boundary. Will also be dealing with
potential morning thunderstorms and any issues they bring affecting
heating.

Sunday should prove to be a mostly quiet day with thunderstorm
chances returning later at night. Getting pretty far out in the
forecast cycle to try timing much so will have small chances in
Sunday night through Monday night. Models are in decent agreement on
swinging through a bit of a northern stream influence in the upper
levels which should bring cool readings for the middle of next week.
So looking at highs mainly 70s Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed Aug 7 2019

VFR conditions through 06z. Thereafter, elevated storms may
develop in southeastern South Dakota working east into Northwest
Iowa early Thursday morning. Cumulus field will develop throughout
the daylight hours on Thursday, with light northwest wind.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...BT
Hazardous weather outlook, Aug 7, 3:11 AM CST, 18 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
411 AM CDT Wed Aug 7 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
411 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bon Homme

When
August 7, 9:42 PM CST to 9:44 PM CST
Where
Bon Homme County, 1.35 mi NW of Tyndall
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.992, -97.871

Hail, Bon Homme

When
August 7, 10:00 PM CST to 10:02 PM CST
Where
Bon Homme County, 0.51 mi W of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
42.850, -97.890

Thunderstorm Wind, Bon Homme

When
August 7, 10:00 PM CST to 10:02 PM CST
Where
Bon Homme County, 0.51 mi W of Springfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.850, -97.890

Numerous trees across town were damaged by strong thunderstorm winds, with several older trees toppled.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853839, 850948, 850949.